Nebraska, 2025

High Wind in Nebraska, March 14, 2025

March 14, 2025 · NWS GLD · 1 event in 1 county or zone

As a low pressure system exited the area to the east, northwesterly winds briefly gusted up to 59 MPH near Trenton, NE.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

As a low pressure system exited the area to the east, northwesterly winds briefly gusted up to 59 MPH near Trenton, NE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 14, 3:16 PM CST, 14 minutes earlier. Its key messages:

  • A High Wind Warning remains in effect for all but Norton and Graham counties through early evening today for northwest winds gusting 55 to 65 mph. A few gusts to 70-80 mph are possible.
  • Isolated thunderstorms are possible along/east of Highway 27 this afternoon.
  • A Fire Weather Watch is in effect for Saturday afternoon into early evening for areas along/east of Highway 83 and along/south of Highway 40.
  • Blowing dust, potentially producing significant reductions in visibility, including local brownout conditions will occur this afternoon across the area.
  • A prolonged period of near critical to critical fire weather conditions remains in the forecast for various parts of the Tri-State area Sunday through Tuesday. Please use caution if burning outdoors.
Area forecast discussion, Mar 14, 3:16 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
316 PM MDT Fri Mar 14 2025

.KEY MESSAGES...

- A High Wind Warning remains in effect for all but Norton and
  Graham counties through early evening today for northwest
  winds gusting 55 to 65 mph. A few gusts to 70-80 mph are
  possible.

- Isolated thunderstorms are possible along/east of Highway 27
  this afternoon.

- A Fire Weather Watch is in effect for Saturday afternoon into
  early evening for areas along/east of Highway 83 and
  along/south of Highway 40.

- Blowing dust, potentially producing significant reductions in
  visibility, including local brownout conditions will occur
  this afternoon across the area.

- A prolonged period of near critical to critical fire weather
  conditions remains in the forecast for various parts of the
  Tri-State area Sunday through Tuesday. Please use caution if
  burning outdoors.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 257 PM MDT Fri Mar 14 2025

Across the region this afternoon, skies are mixed from sunny to
mostly cloudy due to the slow passage of a cold front through the
region. Very windy conditions are occurring west of Highway 25 at
this time, with gusts ranging 60+ mph range for numerous locations,
and is expected to push east this afternoon.

Main wx concerns for the short term period will continue to focus on
the current High Wind Warning, blowing dust that is being created
from it, and isolated thunderstorms along the cold front which
currently sits over the central CWA.

The latest RAP40 500mb analysis along with the latest WPC surface
analysis are showing a nearly vertically stacked system swinging
through W/SW Kansas. A cold front extending from the low is moving
slowly through the CWA. Along and just ahead the front, isolated
thunderstorms have developed.

The main issue with this system are the high wind gusts in the 60-80
mph range that are occurring. Blowing dust is also problematic
creating numerous highway accident due to the low visibility. Model
guidance carries this threat through at least the 00z-02z timeframe
before conditions lessen from west to east. High Wind Warning
remains intact area-wide as a result. Little change to the going
forecast for this system other than to increase wind gusts through
the warning and continue to carry the dust threat through the same
time. Further to the NW, temperatures are dropping into the mid and
upper 30s so do expect a very slow transition to light snow shower
this evening as precip slowly tapers off, otherwise rain showers
will continue.

Going into this weekend, the region is looking at persistent NW flow
on Saturday with gusts in the 30-40 mph all day as the gradient
remains tight behind this exiting system currently over the region.
With the lack of expected moisture being received this afternoon and
tonight, combined with the winds there will be limited impact to
alleviate dry fuels. Have issued a Fire Wx Watch for eastern and
southern zones as a result. High pressure pushes through the region
Saturday night...setting up east of the region by Sunday. There will
be a lee-side trough setting up west as well creating a SW flow area-
wide w/ gusts in the 15-25 mph range strongest west of Highway 25.
These conditions are resulting in low RH potential in the lower to
mid teens, creating near critical/critical fire wx conditions
especially west of Highway 25.

For temps, highs on Saturday will be cooler than today with a range
in the upper 40s into the mid 50s. Going into Sunday, upper 50s to
mid 60s are expected. Overnight lows tonight will range from the mid
20s west into the mid 30s east. Saturday night, lower to mid 20s
giving way to mainly lower to mid 30s for Sunday night.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 231 PM MDT Fri Mar 14 2025

The latest runs of the GFS/ECMWF show a broad 500mb ridge over the
central Plains on Monday, shifting slowly east going into Monday
night, opening up the region to SW flow aloft by into Tuesday
morning. This will be ahead of a strong shortwave trough that both
models swing through the central Plains Tuesday night into Wednesday
morning. NW flow aloft returns thereafter followed by another
amplified ridge for the Thursday/Friday timeframe. Some hints at
another weak shortwave late in the day Friday, but the latest NBM
guidance is not consistent with the GFS/ECMWF so have left out a
mention of in the forecast at this time.

At the surface to 850 mb, Monday will have a broad trough setting up
along the Colorado border, extending SW downslope flow into the
entire CWA. 850mb temps will range from +18c to +22c during the
daytime hours. The trough moves east as a front Tuesday night into
Wednesday in tandem with the upper level system. Looking for a wind
shift occurring by early evening from W/SW to northerly bringing a
round of gusts in the 30-40 mph range. Increased wrap-around
moisture will trigger some rain/snow potential based on current
hourly temps. There will be a better transition to light snow from
the previous forecast. Looking for light accumulation to occur in
the 1-2 inch range, mainly along/north of I-70. This will have to be
monitored for an Advisory later in the forecast period. Ridge
transitions through the region Wednesday night into Thursday,
allowing for another lee-side trough to set up by Friday and
increased warmth as a result compared to forecast highs Wednesday.

Based on the expected RH and wind gusts for the extended, looking
for the good chance of near critical to critical fire wx conditions
setting up each afternoon. Wednesday is the outlier due to a cooler
airmass over the area along with linger moisture on the ground from
the overnight period.

For temps, looking for highs on Monday to range from the mid 70s
into the lower 80s, with warmest locales along and south of a line
from Hill City, KS to Tribune, KS. For Tuesday onward, the region
will see a decreasing trend with 40s by Wednesday and mainly 50s for
next Thursday and Friday. Overnight lows will range from the mid 30s
to mid 40s Monday night, with 20s area-wide thereafter.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 315 PM MDT Fri Mar 14 2025

A slow moving low pressure system and associated cold front
continue to move through the region, resulting in weather
impacts for both terminals. This will be in the form of high
winds, blowing dust and some light rain showers and even an
isolated thunderstorm possibility for KMCK. Visibility in
blowing dust at this time will range from 2-6sm. Ceilings will
range VFR w/ some MVFR through 05z.

Winds for KGLD, continued north-northwesterly through the
forecast period around 35-50kts through 05z, then dropping to
around 20-30kts w/ some gusts to 40kts from 05z-12z. LLWS 05z-17z
Saturday 330@45-50kts.

Winds for KMCK, continued north-northwesterly through the
forecast period around 35-50kts through about 09z then down to
25-35kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 8 PM MDT /9 PM CDT/ this evening for
     KSZ001>003-013>015-027>029-041-042.
     Blowing Dust Warning until 6 PM MDT /7 PM CDT/ this evening
     for KSZ027-028-041-042.
     Fire Weather Watch from Saturday afternoon through Saturday
     evening for KSZ003-004-015-016-027>029-041-042.
     Blowing Dust Advisory until 4 PM MDT this afternoon for KSZ013.
CO...High Wind Warning until 8 PM MDT this evening for COZ090>092.
     Blowing Dust Warning until 6 PM MDT this evening for COZ092.
NE...High Wind Warning until 8 PM MDT /9 PM CDT/ this evening for
     NEZ079>081.
     Fire Weather Watch from Saturday afternoon through Saturday
     evening for NEZ081.

&&

SHORT TERM...JN
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, Mar 14, 1:44 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
144 PM MDT Fri Mar 14 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151945-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
144 PM MDT Fri Mar 14 2025 /244 PM CDT Fri Mar 14 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A High Wind Warning remains in effect for all but Norton and Graham
counties from mid morning through early evening due to northwest
winds gusting 55 to 65 mph. A few gusts to 70 mph are possible.
These winds will likely produce hazardous travel conditions for high
profile vehicles and may lead to damage to trees and power lines
resulting in power outages. The winds may also lead to re-ignition
of any burns over the past few days. Ensure any previous burns are
fully extinguished.

The threat for blowing dust and significant reductions in visibility
will be possible across far eastern Colorado this morning, locations
generally west of Highway 25 through mid afternoon and the entire
forecast area late this afternoon. The greatest concern for blowing
dust is immediately along and behind a cold front and outside of any
precipitation. Significant reductions in visibility and brownout
conditions are possible.

Thunderstorms will be possible this afternoon, mainly along and east
of Highway 83. The threat for severe weather is low at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A Fire Weather Watch remains in effect for potential critical fire
weather conditions Saturday afternoon into early evening. This is
for areas along/east of Highway 83 and along/south of Highway 40.
Please use caution if burning outdoors.

A prolonged period of near critical to critical fire weather
conditions remains in the forecast for various parts of the
Tri-State area Sunday through Tuesday. Please use caution if burning
outdoors.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. We would appreciate reports
of wind gusts over 58 mph and blowing dust via telephone and social
media.

In the hours before

Local storm report, Mar 14, 3:01 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
301 PM MDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Wildfire         2 WSW Russell Springs   38.90N 101.22W
03/14/2025                   Logan              KS   Public

            Public reported pasture fire started by
            lightning... approximate location. EM stated
            additional rain showers have put out the
            fire.

&&

Trigg
Local storm report, Mar 14, 3:04 PM CST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
304 PM MDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     Non-Tstm Wnd Gst Saint Francis           39.77N 101.80W
03/14/2025  M58 MPH          Cheyenne           KS   AWOS

            AWOS station KSYF St. Francis City.

&&

Trigg
Local storm report, Mar 14, 3:05 PM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
305 PM MDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Wildfire         7 SW The Monument Rocks 38.71N 100.87W
03/14/2025                   Logan              KS   Public

            Corrects previous wildfire report from 2 WSW
            Russell Springs. Public reported pasture
            fire started by lightning... approximate
            location. EM stated additional rain showers
            have put out the fire.

&&

Trigg
Local storm report, Mar 14, 3:07 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
307 PM MDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     Tstm Wnd Gst     2 W Monument            39.10N 101.04W
03/14/2025  M60 MPH          Logan              KS   Mesonet

            Mesonet station UP841 1.9 W Monument (UPR).
            Lightning was occurring around time of gust.

&&

Trigg
Local storm report, Mar 14, 3:23 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
323 PM MDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Non-Tstm Wnd Gst 2 S Leoti               38.46N 101.36W
03/14/2025  M70 MPH          Wichita            KS   AWOS

            AWOS station K3K7 Leoti Airport.

&&

Trigg
Local storm report, Mar 14, 3:25 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
325 PM MDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Non-Tstm Wnd Gst 1 E Saint Francis       39.77N 101.79W
03/14/2025  M64 MPH          Cheyenne           KS   Trained Spotter

            Spotter reports a max wind gust of 64 mph
            around 4:15pm local time.

&&

KAK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hitchcock

When
March 14, 3:30 PM CST to 3:45 PM CST
Where
Hitchcock forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

The mesonet site KNETRENT7 recorded a 59 mph wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237752.